Alert archive / Minnesota / Beach Hazards Statements in 2018

Beach Hazards Statement 11, NWS Duluth, MN

July 11, 2018Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Jul 11, 2018, 4:18 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Jul 11, 2018, 6:00 AM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jul 11, 2018, 4:18 AM CDT (09:18 UTC)
In effect from
Jul 11, 2018, 6:00 AM CDT
Expired
Jul 11, 2018, 9:00 PM CDT
In force
15 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1954 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

586 
WHUS43 KDLH 110918
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
418 AM CDT Wed Jul 11 2018

...HIGH RISK OF RIP CURRENTS TODAY...

MNZ037-WIZ001-111730-
/O.NEW.KDLH.BH.S.0011.180711T1100Z-180712T0200Z/
Carlton/South St. Louis-Douglas-
418 AM CDT Wed Jul 11 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect through this evening.

* LOCATIONS...Park Point Beach and Wisconsin Point.

* TIMING...Today through this evening.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$
1 follow-up statement
491 
WHUS43 KDLH 111438
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
938 AM CDT Wed Jul 11 2018

...HIGH RISK OF RIP CURRENTS TODAY...

MNZ037-WIZ001-120200-
/O.CON.KDLH.BH.S.0011.000000T0000Z-180712T0200Z/
Carlton/South St. Louis-Douglas-
938 AM CDT Wed Jul 11 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

* LOCATIONS...Park Point Beach and Wisconsin Point.

* TIMING...Today through this evening.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake
  Superior shoreline due to high wave action and strong rip
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as
  this. Incoming waves in rapid succession can tire a swimmer
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jul 11, 12:24 AM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 11, 12:24 AM CDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1224 AM CDT Wed Jul 11 2018

.UPDATE...
Issued at 1224 AM CDT Wed Jul 11 2018

Please see the 06Z Aviation Discussion below.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 347 PM CDT Tue Jul 10 2018

At 330 PM, skies were clearing across the Northland. The exception
was in the southeast portion of the CWA, which was experiencing
some residual cloud cover from last night's MCS. The rest of the
region was experiencing nearly full sunshine, with highs ranging
from the upper 70s to middle 80s.

The focus for tonight will be the warm front poised to push
eastward toward our CWA. Will continue to mention some POP's
across the region overnight, but not too concerned with the
precipitation tonight. The storms should be ahead of the
approaching warm front.

The best chance of storms is expected to hold off until after the
short term period, but some storms will continue to be found in
the vicinity of the warm front. Wednesday is shaping up to be a
very warm and humid day, with highs well into the 80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 347 PM CDT Tue Jul 10 2018

Concern for the long term is heavy rain/severe Wednesday
night/Thursday and thunderstorms Sunday

A low level jet of 35-45 knots will develop across the forecast area
Wednesday evening across western MN and shift east during the
nighttime hours.  A warm front will move through the region
Wednesday evening while a cold front will be found from NW MN to
the central Plains. The flow from the southwest will continue to
push moisture into the area pushing PWAT into the 1.4-1.8 inch
range. Instability will increase with MUCAPES reaching the
1500-2500 range in the evening hours. Strong to severe
thunderstorms will develop in NW MN and move southeast through the
forecast region. SPC has all of NE MN and western portions of NW
WI in a slight risk for severe thunderstorms and the rest of NW WI
in a marginal risk. The main threats from these storms will be
large hail, damaging winds and very heavy rain. The storms will
continue into Thursday morning as the front moves through the
region. Rainfall amounts will be 1-2 inches with heavier amounts.
There could be some localized flooding in the heavier
thunderstorms. Will hold off for now with any flood watch
depending on how much the atmosphere is affected by the Wednesday
morning complex.

The front will still be moving across NW WI on Thursday.  Instability
will be high and depending on the recovery of the airmass, there
could be another round of strong to severe thunderstorms east of
a Hayward to Ashland line in the afternoon.

An area of high pressure will build into the region on Friday
keeping the region rain free through Saturday night. Another
round of thunderstorms will develop Sunday as a cold front moves
through the area. Some of the storms could be strong at times.
Cooler temps move into the region for the first part of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1224 AM CDT Wed Jul 11 2018

Winds will remain light overnight as high pressure builds into the
Central Great Lakes. The combination of clear skies and light
winds will bring periods of MVFR radiation fog at HYR, as was the
case last night.

All other terminals will see VFR conditions through the forecast.
Will need to keep an eye on the thunderstorm activity along the
International Border in North Dakota. Most Convective Allowing
Models (CAMS) weaken and move this activity into Canada, but
solutions are all over the place. Anticipate shower and
potentially some thunderstorm development early on Wednesday as a
warm front lifts into Minnesota. Mid to late morning this activity
will slide out of the region. Additional thunderstorm activity is
expected to develop late in the afternoon and persist into the
evening. Gusty winds will develop mid to late Wednesday morning
and persist through the remainder of the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  58  77  65  82 /  10  30  70  30
INL  62  83  67  82 /  20  50  60  10
BRD  66  87  71  84 /  10  20  60  30
HYR  61  83  70  84 /   0  20  50  40
ASX  56  81  66  84 /   0  20  60  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from 7 AM this morning to 1 AM CDT Thursday
     for LSZ142>147.

&&

UPDATE...WL
SHORT TERM...DAP
LONG TERM...Stewart
AVIATION...WL
Hazardous weather outlook, Jul 10, 10:22 PM CDT, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1022 PM CDT Tue Jul 10 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1022 PM CDT Tue Jul 10 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

There is a slight chance of thunderstorms late tonight west of
Highway 53 in north central Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday with increasing chances
toward the evening hours. Thunderstorms are then expected to
increase in coverage and intensity through the evening, especially
over northern Minnesota. The storms will then spread into
northern Wisconsin overnight. Some of the storms could be severe
Wednesday night and produce locally heavy rainfall, which may lead
to localized flooding.

Thunderstorms may be continuing Thursday morning with additional
strong storms possible Thursday afternoon and evening over parts
of northwest Wisconsin. Some of those storms could be severe and
produce heavy rainfall over portions of northwest Wisconsin.

A chance of thunderstorms returns to the area early Sunday
morning through Monday morning.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation is not anticipated tonight.

LSZ121-140>148-111030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
1022 PM CDT Tue Jul 10 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Increasing northeast winds on Wednesday will cause hazardous
conditions for small craft over far western Lake Superior into the
evening from Taconite Harbor Harbors to the Twin Ports to
Bayfield.

There is a chance of thunderstorms Wednesday through Thursday.
Some storms may be strong to severe. Thunderstorms are possible
once again Saturday night through Sunday night.

GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:31 AM CDTSpecial Weather StatementDLHKoochiching29 min
Jul 11, 5:44 AM CDTSpecial Weather StatementDLHItasca46 min
Jul 11, 6:11 AM CDTSpecial Weather StatementDLHKoochiching34 min
Jul 11, 6:30 AM CDTSpecial Weather StatementDLHItasca15 min
Jul 11, 6:45 AM CDTSpecial Weather StatementDLH45 min
Jul 11, 7:32 AM CDTSpecial Weather StatementDLHSaint Louis43 min
Jul 11, 8:14 AM CDTSpecial Weather StatementDLHSaint Louis16 min
Jul 11, 8:18 AM CDTSpecial Weather StatementDLHKoochiching12 min
Jul 11, 8:29 AM CDTSpecial Weather StatementDLHLake31 min
Jul 11, 8:30 AM CDTSpecial Weather StatementDLHSaint Louis30 min
Jul 11, 8:58 AM CDTSpecial Weather StatementDLHSaint Louis32 min
Jul 11, 9:29 AM CDTSpecial Weather StatementDLHSaint Louis16 min
Jul 11, 9:31 AM CDTSpecial Weather StatementDLHSaint Louis14 min
Jul 11, 9:44 AM CDTSpecial Weather StatementDLHSaint Louis31 min
Jul 11, 9:45 AM CDTSpecial Weather StatementDLHSaint Louis30 min
Jul 11, 10:13 AM CDTSpecial Weather StatementDLHSaint Louis32 min
Jul 11, 10:14 AM CDTSpecial Weather StatementDLHSaint Louis31 min
Jul 11, 10:43 AM CDTSpecial Weather StatementDLHLake17 min
Jul 11, 10:44 AM CDTSpecial Weather StatementDLHSaint Louis16 min
Jul 11, 10:58 AM CDTSpecial Weather StatementDLHLake17 min
Jul 11, 11:13 AM CDTSpecial Weather StatementDLHLake17 min
Jul 11, 3:10 PM CDTFlash Flood WatchDLHAitkin, Carlton, Cass, Cook, Crow Wing, Itasca and 4 more16 hr

Nearby

Beach Hazards Statements in Minnesota, 2018Beach Hazards Statements in Wisconsin, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.